Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 388, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Sep 2, 2011, 8:30 PM EDT for Washington County, Virginia; Johnson County, Sullivan County, Tennessee. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2011, 8:30 PM EDT (00:30 UTC)
- Expired
- Sep 2, 2011, 9:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Johnson County, TN, Sullivan County, TN, Washington County, VA
The radar
The Knoxville radar (KMRX), 146 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 8:55 PM EDT | TSTM WND DMG | Laurel Bloomery, TN | FEW TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 796 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
309
WUUS54 KMRX 030030
SVRMRX
TNC091-163-VAC191-030115-
/O.NEW.KMRX.SV.W.0388.110903T0030Z-110903T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 PM EDT FRI SEP 2 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSON COUNTY IN EAST TENNESSEE...
EXTREME EASTERN SULLIVAN COUNTY IN EAST TENNESSEE...
SOUTHEAST WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 915 PM EDT
* AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WHITETOP...AND MOVING WEST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
MOUNTAIN CITY...LAUREL BLOOMERY...TRADE...DAMASCUS...SHADY
VALLEY...NEVA AND DOEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3659 8167 3653 8170 3647 8169 3640 8173
3634 8170 3634 8184 3626 8195 3633 8200
3637 8206 3647 8196 3651 8199 3654 8195
3674 8192 3679 8169 3662 8160
TIME...MOT...LOC 0028Z 085DEG 10KT 3661 8164
$$
TG2 follow-up statements
805
WWUS54 KMRX 030049
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
849 PM EDT FRI SEP 2 2011
TNC091-163-VAC191-030115-
/O.CON.KMRX.SV.W.0388.000000T0000Z-110903T0115Z/
SULLIVAN TN-JOHNSON TN-WASHINGTON VA-
849 PM EDT FRI SEP 2 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHEAST WASHINGTON VA...JOHNSON AND EXTREME EASTERN SULLIVAN
COUNTIES...
AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF STRONG TO SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF
60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
MOUNTAIN CITY TO LAUREL BLOOMERY TO KONNAROCK...OR ALONG A LINE
EXTENDING FROM MOUNTAIN CITY TO 6 MILES NORTH OF MOUNTAIN CITY TO 7
MILES NORTHWEST OF WHITETOP...MOVING WEST AT 10 TO 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MOUNTAIN CITY...DAMASCUS...NEVA...SHADY VALLEY AND DOEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3659 8167 3653 8170 3647 8169 3641 8173
3634 8170 3634 8184 3626 8195 3633 8198
3637 8206 3647 8196 3651 8199 3654 8195
3674 8192 3679 8169 3662 8160
TIME...MOT...LOC 0047Z 085DEG 10KT 3644 8176 3655 8177
3667 8170
$$
TG022
WWUS54 KMRX 030112
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
912 PM EDT FRI SEP 2 2011
TNC091-163-VAC191-030121-
/O.EXP.KMRX.SV.W.0388.000000T0000Z-110903T0115Z/
SULLIVAN TN-JOHNSON TN-WASHINGTON VA-
912 PM EDT FRI SEP 2 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST WASHINGTON COUNTY
VA...JOHNSON AND EXTREME EASTERN SULLIVAN COUNTIES WILL EXPIRE AT
915 PM EDT...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3659 8167 3653 8170 3647 8169 3641 8173
3634 8170 3634 8184 3626 8195 3633 8198
3637 8206 3647 8196 3651 8199 3654 8195
3674 8192 3679 8169 3662 8160
TIME...MOT...LOC 0111Z 085DEG 10KT 3636 8191 3650 8191
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 8:03 PM EDT, 27 minutes earlier.
Area forecast discussion, Sep 2, 8:03 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 803 PM EDT FRI SEP 2 2011 .AVIATION...A FEW SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP NOT JUST ON THE TERRAIN BUT ACROSS THE VALLEY IN SOUTHEAST TENNESSEE. WILL WATCH...MAY NEED TO ADD A VICINITY THUNDERSHOWER AT CHA. NO OTHER PROBLEMS UNTIL 08-09Z WHEN SOME FOG AND HAZE MAY LIMIT VSBY TO MVFR AT TRI WITH SOME LIGHT HAZE AT TYS. SOME AC AND CI WILL BE ON THE INCREASE ESPECIALLY LATER IN THE PERIOD. VFR FLIGHT EXPECTED AFTER THE FOG DISSIPATES IN THE MORNING. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Sep 2, 2:45 PM EDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 245 PM EDT FRI SEP 2 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-031845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 245 PM EDT FRI SEP 2 2011 /145 PM CDT FRI SEP 2 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY REMNANTS OF A TROPICAL STORM LEE CURRENTLY IN THE NORTHERN GULF OF MEXICO MAY MOVE NORTHEAST TOWARD THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATE SUNDAY THROUGH TUESDAY AND COLLIDE WITH A FRONTAL BOUNDARY OVER THE AREA. DEPENDING OF THE EXACT TRACK OF THIS SYSTEM AND ASSOCIATED MOISTURE...THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE...WHICH COULD PRODUCE FLASH FLOODING. THERE IS A GREAT DEAL OF UNCERTAINTY OF THE EXACT PATH OF THIS SYSTEM...SO PLEASE STAY TUNED TO FURTHER UPDATES TO THE FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT WILL MONITOR THE SYSTEM FOR EARLY NEXT WEEK.
In the hours before
Special weather statement, Sep 2, 6:46 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 646 PM EDT FRI SEP 2 2011 TNZ017-018-046-047-VAZ008-030015- JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-SULLIVAN TN-WASHINGTON VA- 646 PM EDT FRI SEP 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR THE CITY OF BRISTOL VA...WASHINGTON COUNTY VA...AND JOHNSON AND SULLIVAN COUNTIES UNTIL 815 PM EDT... AT 642 PM EDT/542 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING ISOLATED STRONG THUNDERSTORMS EAST OF MARION VA... MOVING SOUTHWEST AT 25 MPH. THESE STORMS MAY REACH EXTREME NORTHEAST TENNESSEE AND WASHINGTON COUNTY VIRGINIA. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ABINGDON...MOUNTAIN CITY...BRISTOL VA...BRISTOL TN...ELIZABETHTON...HAMPTON...GLADE SPRING...KONNAROCK...EMORY-MEADOW VIEW...LINDELL...DAMASCUS... HILANDER PARK...HOLSTON...LAUREL BLOOMERY...HARR...SHADY VALLEY... BENHAMS...TRADE...SOUTH HOLSTON DAM AND NEVA. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 4:42 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Sullivan, Washington | 63 min |
| Sep 3, 5:05 PM EDT | Areal Flood Advisory | MRX | Monroe | 115 min |
| Sep 3, 5:07 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 53 min |
| Sep 3, 5:28 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Monroe | 62 min |
| Sep 3, 6:13 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 62 min |
| Sep 3, 6:50 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 55 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.